Alert archive / Virginia / Flash Flood Watches in 2012
Flash Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Mar 25, 2012, 6:50 AM EDT for 18 counties in Virginia; 9 counties in North Carolina. It took effect at Mar 25, 2012, 12:00 PM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2012, 6:50 AM EDT (10:50 UTC)
- In effect from
- Mar 25, 2012, 12:00 PM EDT
- Expired
- Mar 25, 2012, 8:50 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 27 counties
Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Danville, VA, City of Galax, VA, City of Lynchburg, VA, City of Martinsville, VA, Floyd County, VA, Franklin County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 37 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 10.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WGUS61 KRNK 251050 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 650 AM EDT SUN MAR 25 2012 ...MORE RAINFALL EXPECTED TODAY... .A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-252100- /O.NEW.KRNK.FF.A.0002.120325T1600Z-120326T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 650 AM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... ALLEGHANY NC...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY... WATAUGA...WILKES AND YADKIN. IN VIRGINIA...AMHERST... APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CARROLL... CHARLOTTE...FLOYD...FRANKLIN...GRAYSON...HALIFAX...HENRY... PATRICK AND PITTSYLVANIA. * FROM NOON EDT TODAY THROUGH THIS EVENING * ONE AND A HALF TO FOUR INCHES OF RAIN HAVE FALLEN ACROSS THE REGION SINCE FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. THIS MAY PRODUCE UP TO AN ADDITIONAL ONE INCH OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN THE STRONGER STORMS. * THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY ADDITIONAL HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE QUICKLY OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
3 follow-up statements
204 WGUS61 KRNK 251552 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1152 AM EDT SUN MAR 25 2012 ...MORE RAINFALL EXPECTED TODAY... .A SLOW MOVING LOW PRESSURE SYSTEM WILL BRING MORE SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-260000- /O.CON.KRNK.FF.A.0002.120325T1600Z-120326T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX- CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...YANCEYVILLE...BOONE...WILKESBORO...YADKINVILLE... INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD... STUART...ROCKY MOUNT...BEDFORD...AMHERST...MARTINSVILLE... DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON...KEYSVILLE 1152 AM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...ASHE... CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA...WILKES AND YADKIN. IN VIRGINIA...AMHERST...APPOMATTOX...BEDFORD... BUCKINGHAM...CAMPBELL...CARROLL...CHARLOTTE...FLOYD... FRANKLIN...GRAYSON...HALIFAX...HENRY...PATRICK AND PITTSYLVANIA. * THROUGH THIS EVENING * TWO TO FIVE INCHES OF RAIN HAVE FALLEN ACROSS THE REGION SINCE FRIDAY. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS AFTERNOON AND EVENING. THIS MAY PRODUCE UP TO AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS IN THE STRONGER STORMS. * THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY ADDITIONAL HEAVY RAIN MAY CAUSE STREAMS AND CREEKS TO RISE QUICKLY OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
472 WGUS61 KRNK 251925 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 325 PM EDT SUN MAR 25 2012 ...RAINFALL WILL CONTINUE TO DIMINISH THIS EVENING... .AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES AWAY FROM THE REGION...BANDS OF MODERATE RAIN WILL GRADUALLY DIMINISH THIS EVENING. NCZ003>006-020-VAZ017-032>035-043>047-058-059-252030- /O.CAN.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-FLOYD-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE... YADKINVILLE...FLOYD...STUART...ROCKY MOUNT...BEDFORD...AMHERST... MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...SOUTH BOSTON... KEYSVILLE 325 PM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. $$ NCZ001-002-018-019-VAZ015-016-260330- /O.CON.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX 325 PM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA... ALLEGHANY NC...ASHE...WATAUGA AND WILKES. IN SOUTHWEST VIRGINIA...CARROLL AND GRAYSON. * UNTIL MIDNIGHT EDT TONIGHT * TWO TO FIVE INCHES OF RAIN HAVE FALLEN ACROSS THE REGION SINCE FRIDAY. LINGERING SHOWERS WILL BRING UP AN INCH OF ADDITIONAL RAINFALL LATE THIS AFTERNOON AND EARLY THIS EVENING. * THE GROUND IS SATURATED FROM THE RECENT RAINFALL. ANY ADDITIONAL RAIN MAY CAUSE STREAMS AND CREEKS TO RISE QUICKLY OUT OF THEIR BANKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
053 WGUS61 KRNK 260050 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 850 PM EDT SUN MAR 25 2012 NCZ001-002-018-019-VAZ015-016-260200- /O.CAN.KRNK.FF.A.0002.000000T0000Z-120326T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-WILKES-GRAYSON-CARROLL- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX 850 PM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA HAS BEEN CANCELLED. SOME LIGHT RAIN MAY LINGER OVER THE AREA...BUT NOTHING THAT SHOULD RESULT IN A RISK FOR FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Mar 25, 4:38 AM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Mar 25, 4:38 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 438 AM EDT SUN MAR 25 2012 .SYNOPSIS... LOW PRESSURE WAS OVER EASTERN NORTH CAROLINA. THIS LOW WILL CONTINUE TO MOVE SOUTHEAST TODAY. HIGH PRESSURE WILL BUILD OVER THE REGION MONDAY AND TUESDAY. A COLD FRONT WILL CROSS THROUGH THE AREA ON WEDNESDAY NIGHT. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 430 AM EDT SUNDAY... AREA RADARS SHOWED CLUSTERS OF SHOWERS AND ISOLATED THUNDERSTORMS ROTATING AROUND CLOSED UPPER LOW...THAT WAS JUST ENTERING SOUTH CAROLINA. THE LOW WILL MOVE SOUTHEAST TODAY WHICH WILL KEEP COLDER TEMPERATURES ALOFT OVER THE FORECAST AREA...ESPECIALLY OVER THE SOUTHERN COUNTY WARNING AREA. SURFACE AND LOW LEVEL WINDS BECOME NORTH TO NORTHEAST THIS MORNING THEN INCREASE FROM THE NORTH ACROSS THE FORECAST AREA THIS AFTERNOON. NO DRIER AIR COMING IN WITH THIS FLOW BUT NORTHEAST COMPONENT OF WINDS MAY LIMIT INSTABILITY IN THE NORTHERN COUNTY WARNING AREA. STILL DEEP ENOUGH LAPSE RATES THAT HAIL IS POSSIBLE WITH ANY OF THE STRONGER STORMS AGAIN TODAY. SIMILAR TO SATURDAY...COOLER TEMPERATURES WITH THE UPPER LOW ALONG WITH THE CLOUDS AND PRECIPITATION WILL HOLD BACK MAXIMUM TEMPERATURES. HAVE GONE CLOSER TO COOLER MET GUIDANCE FOR AFTERNOON HIGHS. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... AS OF 330 AM EDT SUNDAY... HEADING INTO THIS EVENING...SHOWER AND THUNDERSTORM ACTIVITY WILL DIMINISH SOMEWHAT QUICKLY AFTER SUNSET...AS DAYTIME HEATING ENDS AND THE UPPER LEVEL LOW...WHICH HAS BEEN TRIGGERING THE SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE WEEKEND...CONTINUES TO MOVE EAST...AWAY FROM OUR AREA. BY SUNRISE MONDAY MORNING...EXPECT THAT THE ONLY SHOWER ACTIVITY LEFT IN THE AREA WILL BE FOUND IN SOUTHEAST WEST VIRGINIA AND PORTIONS OF THE MOUNTAIN EMPIRE. COME LATER MONDAY MORNING HOWEVER...EXPECT TO SEE A SIGNIFICANT CHANGE IN OUR WEATHER PATTERN AS A SHARP POLAR COLD FRONT MAKES ITS WAY THROUGH OUR AREA. WHILE THIS FRONT WILL PASS WITHOUT TRIGGERING ADDITIONAL RAINFALL...THE MAIN CONCERN WILL BE COOLER AIR BUILDING IN WITH IT FROM THE NORTH. MONDAY AFTERNOON TEMPERATURES WILL REMAIN MILD...HOWEVER MONDAY NIGHT/EARLY TUESDAY MORNING TEMPERATURES WILL BE THE COOLEST WE WILL HAVE SEEN IN ABOUT 2 OR 3 WEEKS. TEMPERATURES NEAR FREEZING WILL BE POSSIBLE ACROSS SOUTHEAST WEST VIRGINIA...AS WELL AS PARTS OF THE MOUNTAIN EMPIRE...THE NEW RIVER VALLEY AND THE ALLEGHANY HIGHLANDS. IN ADDITION...WITH LIGHT WINDS...CLEAR SKIES AND MOIST SOIL CONDITIONS...BELIEVE THAT PATCHY FROST WILL BE POSSIBLE FOR AREAS WEST OF THE BLUE RIDGE...ESPECIALLY IN THE VALLEYS. THOSE PEOPLE WITH VEGETATION SENSITIVE TO THE COLD OR TO FROST SHOULD CLOSELY MONITOR THE FORECAST THROUGH MONDAY EVENING...AND CONSIDER MEASURES TO COVER OR OTHERWISE PROTECT THEIR PLANTS ON MONDAY NIGHT/EARLY TUESDAY MORNING. ON TUESDAY AFTERNOON...THE DOME OF POLAR HIGH PRESSURE BEGINS TO SLIDE EAST...ALLOWING WINDS ACROSS OUR AREA TO VEER FROM NORTHEASTERLY IN THE MORNING...TO SOUTHEASTERLY DURING THE EVENING. THE SOUTHEASTERLY WIND FLOW WILL ALLOW WARMER AIR TO MAKE ITS WAY BACK INTO OUR AREA...AND WE CAN EXPECT A NOTICEABLE WARMUP IN TUESDAY NIGHT/WEDNESDAY MORNING LOW TEMPERATURES...WITH LOWS MAINLY IN THE 40S AREA WIDE. BY WEDNESDAY AFTERNOON...WINDS WILL BECOME SOUTHWESTERLY AHEAD OF ANOTHER APPROACHING COLD FRONT...AND WE CAN EXPECT A RETURN OF AFTERNOON TEMPERATURES IN THE LOW TO MID 70S. SHOWER AND SPOTTY THUNDERSTORM ACTIVITY WILL INCREASE DURING THE AFTERNOON...AND WILL LINGER ACROSS THE AREA THROUGH LATE WEDNESDAY NIGHT...WHEN THE COLD FRONT WILL BEGIN TO MAKE ITS WAY THROUGH THE REGION. && .LONG TERM /THURSDAY THROUGH SATURDAY/... AS OF 330 AM EDT SUNDAY... HIGH PRESSURE WILL BUILD BACK INTO THE AREA BEHIND THE COLD FRONT ON THURSDAY AND FRIDAY...BUT WITH NO REAL SURGE OF COOLER AIR TO GO WITH IT. TEMPS SHOULD RECOVER BACK TO WELL ABOVE NORMAL FOR LATE MARCH...WHICH SHOULD ABOUT GUARANTEE THAT SOME CLIMATE SITES END UP WITH THE WARMEST MARCH ON RECORD. && .AVIATION /09Z SUNDAY THROUGH THURSDAY/... AS OF 205 AM EDT SUNDAY... COVERAGE OF SHOWERS AND THUNDERSTORMS HAD DIMINISHED WITH NO PRECIPITATION EXPECTED AT LYH...ROA...BCB AND LWB THROUGH 12Z. AREA RADAR SHOWED SCATTERED SHOWERS CLOSE TO BLF AND DAN BUT NOT WITHIN THE VCNTY OF THOSE AIRPORTS. VERY MOIST AIR MASS FROM THE SURFACE THROUGH MID LEVELS OF THE ATMOSPHERE. EXPECT CEILINGS TO LOWER TO MVFR OR IFR VALUES OVERNIGHT. MODERATE CONFIDENCE FOR LIFR VISIBILITY DUE TO FOG AT LYH BEFORE 12Z. CONDITIONS WILL IMPROVE TO VFR AS CEILINGS LIFT SUNDAY MORNING. SHRA WILL DEVELOP AGAIN ACROSS THE AREA BY AFTERNOON...BUT WITH CONSIDERABLE LESS INSTABILITY INDICATED AND A COLDER/MORE STABLE SFC ENVIRONMENT...DO NOT ANTICIPATE AS MUCH TSRA ACTIVITY SUN. PROBABILITY WAS NOT HIGH ENOUGH TO INCLUDE IN THE TAFS AT THIS TIME. DRIER WEATHER AND VFR CONDITIONS ARE EXPECTED BEHIND THIS WEATHER SYSTEM SUNDAY NIGHT THROUGH TUESDAY. WEDNESDAY NIGHT A COLD FRONT WILL CROSS THROUGH THE REGION BRINGING A CHANCE OF PRECIPITATION AND THE POSSIBILITY FOR MVFR TO IFR CEILINGS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...NF LONG TERM...NF/PC AVIATION...AMS/KK
Hazardous weather outlook, Mar 25, 6:43 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 643 AM EDT SUN MAR 25 2012 NCZ003>006-019-020-VAZ032>035-043>047-058-059-261045- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 643 AM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001-002-018-VAZ015>017-261045- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD- 643 AM EDT SUN MAR 25 2012 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY FROST IS POSSIBLE ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ007-009>014-018>020-022>024-WVZ042>045-261045- TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE- GREENBRIER- 643 AM EDT SUN MAR 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE HEAVY RAIN AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PATCHY FROST IS POSSIBLE ON MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 25, 12:59 AM EDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1259 AM EDT SUN MAR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL RURAL RETREAT 36.90N 81.27W
03/24/2012 E1.50 INCH WYTHE VA LAW ENFORCEMENT
0215 PM HAIL HILDRETHS HOUSE 36.91N 81.28W
03/24/2012 E1.00 INCH WYTHE VA PUBLIC
0230 PM HAIL BLUEFIELD 37.27N 81.22W
03/24/2012 M0.50 INCH MERCER WV PUBLIC
0240 PM HAIL MATOAKA 37.42N 81.24W
03/24/2012 E1.00 INCH MERCER WV PUBLIC
0250 PM HAIL 1 SSW CANA 36.57N 80.68W
03/24/2012 E1.00 INCH CARROLL VA PUBLIC
0307 PM HAIL CANA 36.58N 80.67W
03/24/2012 E1.25 INCH CARROLL VA AMATEUR RADIO
0314 PM HAIL GROUNDHOG MOUNTAIN 36.65N 80.53W
03/24/2012 E2.75 INCH PATRICK VA AMATEUR RADIO
REPORTED ALONG BLUE RIDGE PARKWAY ON CARROLL/PATRICK
COUNTY LINE. WINDOWS BROKEN IN HOME.
0315 PM HAIL 2 NNW WURNO 37.10N 80.73W
03/24/2012 E1.00 INCH PULASKI VA PUBLIC
0320 PM HAIL STAFFORDSVILLE 37.25N 80.71W
03/24/2012 E0.75 INCH GILES VA PUBLIC
0324 PM HAIL 3 ENE GLADE VALLEY 36.50N 81.00W
03/24/2012 M1.25 INCH ALLEGHANY NC PUBLIC
0330 PM HAIL 1 N PROSPECTDALE 37.29N 80.74W
03/24/2012 E1.00 INCH GILES VA PUBLIC
0335 PM HAIL MEADOWS OF DAN 36.73N 80.42W
03/24/2012 M1.00 INCH PATRICK VA TRAINED SPOTTER
0337 PM HAIL 3 E PEARISBURG 37.32N 80.68W
03/24/2012 E1.00 INCH GILES VA PUBLIC
REPORTED AT RIPPLEMEAD
0356 PM HAIL WOOLWINE 36.78N 80.28W
03/24/2012 E1.00 INCH PATRICK VA TRAINED SPOTTER
HAIL COVERING GROUND...LARGEST 1 INCH DIAMETER
0356 PM HAIL WOOLWINE 36.78N 80.28W
03/24/2012 E1.00 INCH PATRICK VA TRAINED SPOTTER
HAIL COVERED GROUND..LARGEST 1 INCH DIAMETER
0408 PM HAIL 1 NW MOUNT HERMAN 36.55N 80.48W
03/24/2012 E1.75 INCH SURRY NC 911 CALL CENTER
CAR HAD WINDSHIELD BUSTED OUT BY HAIL WHILE DRIVING ON
EAST PINE STREET.
0414 PM FLASH FLOOD 2 NNE PIKE CITY 36.75N 80.47W
03/24/2012 FLOYD VA 911 CALL CENTER
CULVERT WASHED OUT ALONG MCALEXANDER ROAD.
0420 PM HAIL 1 N SWANCREEK 36.20N 80.86W
03/24/2012 E1.00 INCH YADKIN NC PUBLIC
0420 PM HAIL 2 S CROOKED OAK 36.69N 80.61W
03/24/2012 E1.00 INCH CARROLL VA PUBLIC
0425 PM FLASH FLOOD 2 WSW CANA 36.58N 80.70W
03/24/2012 CARROLL VA AMATEUR RADIO
PAULS CREEK FLOODING A BRIDGE ALONG APPLE RIDGE ROAD.
0455 PM HAIL ROCKY MOUNT 37.00N 79.88W
03/24/2012 E1.00 INCH FRANKLIN VA TRAINED SPOTTER
0500 PM HAIL MONETA 37.18N 79.63W
03/24/2012 E1.00 INCH BEDFORD VA TRAINED SPOTTER
0525 PM HAIL SCRUGGS 37.08N 79.66W
03/24/2012 E1.50 INCH FRANKLIN VA PUBLIC
0530 PM HAIL 1 SW FAIRY STONE STATE 36.79N 80.09W
03/24/2012 E1.75 INCH PATRICK VA TRAINED SPOTTER
HAIL AT LEAST GOLF-BALL SIZE OBSERVED ON HIGHWAY 57
0530 PM FLASH FLOOD 1 E RED BRUSH 36.47N 80.67W
03/24/2012 SURRY NC LAW ENFORCEMENT
BEECH CREEK FLOODED A PORTION OF GEORGE CHANDLER ROAD.
0533 PM HAIL HUDDLESTON 37.17N 79.48W
03/24/2012 E1.00 INCH BEDFORD VA PUBLIC
0545 PM HAIL BASSETT 36.77N 79.98W
03/24/2012 E1.75 INCH HENRY VA PUBLIC
0550 PM HAIL 1 W JONES CREEK 36.71N 79.89W
03/24/2012 M2.50 INCH HENRY VA PUBLIC
0555 PM HAIL 1 ESE KOEHLER 36.68N 79.89W
03/24/2012 E1.75 INCH CITY OF MARTINSVIL VA AMATEUR RADIO
0557 PM HAIL 5 E ROCKY MOUNT 37.00N 79.79W
03/24/2012 E1.50 INCH FRANKLIN VA PUBLIC
0558 PM HAIL HEUSLEY 36.70N 79.90W
03/24/2012 E1.75 INCH HENRY VA PUBLIC
0600 PM HAIL HENRY 36.83N 79.99W
03/24/2012 E1.00 INCH FRANKLIN VA TRAINED SPOTTER
0600 PM FLASH FLOOD 1 NNE FERRUM 36.93N 80.01W
03/24/2012 FRANKLIN VA LAW ENFORCEMENT
PART OF UNION ROAD WASHED OUT BY STORY CREEK.
0607 PM HAIL HILLTOP 36.69N 79.84W
03/24/2012 M2.00 INCH CITY OF MARTINSVIL VA PUBLIC
0615 PM HAIL 3 SSE ELAMSVILLE 36.72N 80.18W
03/24/2012 E1.50 INCH PATRICK VA TRAINED SPOTTER
0615 PM HAIL ROCKY MOUNT 37.00N 79.88W
03/24/2012 E1.00 INCH FRANKLIN VA TRAINED SPOTTER
0615 PM HAIL 2 NE EVINGTON 37.25N 79.26W
03/24/2012 E1.00 INCH CAMPBELL VA PUBLIC
0616 PM FLASH FLOOD 2 N MOUNT HERMAN 36.56N 80.47W
03/24/2012 PATRICK VA 911 CALL CENTER
ARCHIES CREEK FLOODED AND CLOSED ARCHIES CREEK ROAD.
0620 PM FLASH FLOOD 2 SSW CARTERS MILL 36.58N 80.49W
03/24/2012 PATRICK VA 911 CALL CENTER
WATER FLOWING ACROSS UNITY CHURCH ROAD... RESULTING IN
ITS CLOSURE.
0622 PM HAIL 2 SE LAUREL FORK 36.70N 80.49W
03/24/2012 E1.00 INCH CARROLL VA 911 CALL CENTER
0630 PM FLASH FLOOD 3 W GROUNDHOG MOUNTAIN 36.65N 80.58W
03/24/2012 PATRICK VA AMATEUR RADIO
THREE MUDSLIDES CLOSED WILLIS GAP MOUNTAIN ROAD.
0700 PM FLASH FLOOD KELLY 37.39N 79.06W
03/24/2012 CAMPBELL VA FIRE DEPT/RESCUE
MUDSLIDE TEMPORARILY CLOSED ROUTE 460 FROM 7 PM UNTIL 830
PM.
0705 PM HAIL CHERRY GROVE 36.31N 79.46W
03/24/2012 E1.00 INCH CASWELL NC 911 CALL CENTER
0715 PM HAIL 1 NNE LONG MOUNTAIN EST 37.31N 79.05W
03/24/2012 E0.70 INCH CAMPBELL VA TRAINED SPOTTER
0715 PM TSTM WND DMG 1 SE HOPEWELL 36.73N 79.45W
03/24/2012 PITTSYLVANIA VA PUBLIC
TREES POWER LINES DOWN
0718 PM HAIL 3 WSW SPRING GARDEN 36.77N 79.35W
03/24/2012 E1.75 INCH PITTSYLVANIA VA 911 CALL CENTER
0731 PM HAIL 1 WSW JAVA 36.83N 79.24W
03/24/2012 E0.50 INCH PITTSYLVANIA VA TRAINED SPOTTER
0831 PM HAIL 1 NW APPOMATTOX 37.36N 78.84W
03/24/2012 E1.00 INCH APPOMATTOX VA PUBLIC
0845 PM TSTM WND DMG 1 ESE MADISONVILLE 37.18N 78.66W
03/24/2012 CHARLOTTE VA 911 CALL CENTER
ROOF DAMAGE
0855 PM HAIL 2 NNE BUCKINGHAM 37.57N 78.53W
03/24/2012 E0.70 INCH BUCKINGHAM VA TRAINED SPOTTER
0900 PM HAIL 2 E GLENMORE 37.67N 78.55W
03/24/2012 E1.00 INCH BUCKINGHAM VA 911 CALL CENTER
0923 PM HAIL SMITH STORE 37.69N 78.52W
03/24/2012 E1.00 INCH BUCKINGHAM VA PUBLIC
0930 PM FLOOD 1 NNW OAKVILLE 37.44N 78.87W
03/24/2012 APPOMATTOX VA 911 CALL CENTER
MEADOW DRIVE
0930 PM FLOOD 1 SSW OAKVILLE 37.42N 78.87W
03/24/2012 APPOMATTOX VA 911 CALL CENTER
NORTH CREEK RD
&&
11Local storm report, Mar 25, 1:44 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
144 AM EDT SUN MAR 25 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 AM FLOOD KEYSTONE FOREST 37.39N 79.21W
03/25/2012 CITY OF LYNCHBURG VA 911 CALL CENTER
MCCONVILLE ROAD CLOSED DUE TO FLOODING
&&
EVENT NUMBER RNK1200078
AMSSpecial weather statement, Mar 25, 5:29 AM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 AM EDT SUN MAR 25 2012
NCZ020-251015-
YADKIN NC-
529 AM EDT SUN MAR 25 2012
...A STRONG THUNDERSTORM MAY AFFECT EASTERN YADKIN COUNTY BY
615 AM...
AT 519 AM EDT...A VERY STRONG THUNDERSTORM WAS LOCATED 5 MILES
NORTHEAST OF MOCKSVILLE IN DAVIE COUNTY...AND WAS MOVING NORTH AT 15
MPH.
THIS TRACK OF THIS STORM WILL TAKE IT VERY NEAR TO THE EASTERN END
OF YADKIN COUNTY...AND MAY ENTER THE EASTERN END OF THE COUNTY
SHORTLY AFTER 6 AM. THIS STORM HAS HAD A HISTORY OF PRODUCING LARGE
HAIL SINCE 4 AM. IF THIS STORM CONTINUES ON ITS PRESENT TRACK...AT
ITS PRESENT INTENSITY...A SEVERE THUNDERSTORM WARNING WILL BE
REQUIRED FOR THE EASTERN PART OF YADKIN COUNTY.
THIS STORM WILL BE NEAR HUNTSVILLE AROUND 600 AM...ENON AROUND 620 AM
AND EAST BEND AROUND 630 AM.
LAT...LON 3628 8056 3629 8054 3626 8053 3626 8047
3623 8043 3616 8043 3613 8044 3611 8046
3610 8050 3604 8050 3604 8059
16The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 8:03 PM EDT | Special Weather Statement | RNK | Appomattox | 57 min |
| Mar 24, 8:26 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 34 min |
| Mar 24, 8:34 PM EDT | Special Weather Statement | RNK | Buckingham | 26 min |
| Mar 24, 8:36 PM EDT | Areal Flood Advisory | RNK | Appomattox, Buckingham, Campbell | 3 hr |
| Mar 24, 8:43 PM EDT | Areal Flood Advisory | RNK | Carroll, Patrick | 3 hr |
| Mar 24, 8:47 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 28 min |
| Mar 24, 9:01 PM EDT | Special Weather Statement | RNK | Appomattox, Charlotte | 29 min |
| Mar 24, 9:15 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 45 min |
| Mar 24, 9:31 PM EDT | Special Weather Statement | RNK | Buckingham | 29 min |
| Mar 24, 10:42 PM EDT | Areal Flood Advisory | RNK | Amherst, Appomattox, Bedford, Campbell, City of Lynchburg | 3 hr |
| Mar 25, 1:21 AM EDT | Areal Flood Warning | RNK | Campbell | 9 hr |
| Mar 25, 7:35 AM EDT | River Flood Warning | RNK | Halifax | 54 hr |
| Mar 25, 7:44 AM EDT | River Flood Warning | RNK | Campbell, Charlotte, Halifax | 12 hr |
| Mar 25, 7:44 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 46 hr |
| Mar 25, 11:09 AM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 111 min |
| Mar 25, 12:26 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 2 hr |
| Mar 25, 2:55 PM EDT | River Flood Warning | RNK | Buckingham, Fluvanna | 5 hr |
| Mar 24, 10:03 PM EDT | Areal Flood Advisory | RNK | Surry | 103 min |
| Mar 25, 5:29 AM EDT | Special Weather Statement | RNK | Yadkin | 46 min |
| Mar 25, 8:30 AM EDT | Special Weather Statement | RNK | Rockingham, Stokes | 2 hr |
| Mar 25, 9:56 AM EDT | Flash Flood Warning | RNK | Rockingham, Stokes | 5 hr |
Nearby
Flash Flood Watches in Virginia, 2012Flash Flood Watches in North Carolina, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.